Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 12, NWS Wichita, KS

March 22, 2007Butler County, Harvey County, Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 22, 2007, 3:05 AM CDT for Butler County, Harvey County, Marion County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 22, 2007, 3:05 AM CDT (08:05 UTC)
Expired
Mar 22, 2007, 4:00 AM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Butler County, KS, Harvey County, KS, Marion County, KS

The radar

The Wichita radar (KICT), 48 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 3:05 AM CDTHAIL 15 S Newton, KSOCCURRED AT INTERSECTION OF I-135 AND K-196.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 8.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2007-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2007-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1537 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 220805
SVRICT
KSC015-079-115-220900-
/O.NEW.KICT.SV.W.0012.070322T0805Z-070322T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
305 AM CDT THU MAR 22 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS.
  EASTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHERN MARION COUNTY IN CENTRAL KANSAS.

* UNTIL 400 AM CDT.

* AT 303 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...
  AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTH OF NEWTON...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BURNS...ELBING...FLORENCE...NEWTON...NORTH NEWTON...PEABODY...
  POTWIN...WALTON...WHITEWATER.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA. VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

LAT...LON 3807 9756 3790 9735 3791 9684 3833 9683

$$

ES
3 follow-up statements
000 
WWUS53 KICT 220817
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
317 AM CDT THU MAR 22 2007

KSC015-079-115-220900-
/O.CON.KICT.SV.W.0012.000000T0000Z-070322T0900Z/
MARION KS-HARVEY KS-BUTLER KS-
317 AM CDT THU MAR 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BUTLER...EASTERN HARVEY AND SOUTHERN MARION COUNTIES UNTIL 400 AM
CDT...

AT 312 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER 
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS THUNDERSTORM WAS 
LOCATED NEAR NEWTON...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR WALTON BY 325 AM CDT.
  NEAR PEABODY BY 335 AM CDT.
  NEAR BURNS BY 355 AM CDT.

THE TOWNS OF NORTH NEWTON AND ELBING ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3807 9756 3790 9735 3791 9684 3833 9683

$$

ES
000 
WWUS53 KICT 220832
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
330 AM CDT THU MAR 22 2007

KSC015-079-115-220900-
/O.CON.KICT.SV.W.0012.000000T0000Z-070322T0900Z/
MARION KS-HARVEY KS-BUTLER KS-
330 AM CDT THU MAR 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BUTLER...EASTERN HARVEY AND SOUTHERN MARION COUNTIES UNTIL 400 AM
CDT...

AT 325 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED
NEAR WALTON...OR 10 MILES NORTHEAST OF NEWTON...MOVING EAST AT 40
MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR FLORENCE BY 350 AM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

THIS THUNDERSTORM HAS A HISTORY OF PRODUCING QUARTER SIZED HAIL. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

LAT...LON 3807 9756 3790 9735 3791 9684 3833 9683

$$

ES
000 
WWUS53 KICT 220854
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
355 AM CDT THU MAR 22 2007

KSC015-079-115-220904-
/O.EXP.KICT.SV.W.0012.000000T0000Z-070322T0900Z/
MARION KS-HARVEY KS-BUTLER KS-
355 AM CDT THU MAR 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BUTLER...EASTERN
HARVEY AND SOUTHERN MARION COUNTIES HAS BEEN ALLOWED TO EXPIRE...

AT 349 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AS THEY MOVED 
OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS 
BEEN ALLOWED TO EXPIRE.

LAT...LON 3807 9756 3790 9735 3791 9684 3833 9683

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 9:57 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Mar 21, 9:57 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
957 PM CDT WED MAR 21 2007

.UPDATE...

UPDATING THE FORECAST TO REFLECT CURRENT CONDITIONS AND TO DELAY
THE ONSET OF CONVECTION. 00Z UPPER AIR ANALYSIS SHOWS WARMER /5-6
DEGREE C/ 750MB TEMPERATURES. AREA SOUNDINGS SHOW A DECENT CAP OVER
THE AREA. A SHORTWAVE THAT MOVED OVER THE AREA EARLIER THIS
EVENING... EVIDENT ON WV IMAGERY... FAILED TO BREAK THE CAP.
ALSO... ONGOING CONVECTION IN NORTHEAST KANSAS/SOUTHEAST NEBRASKA SEEMED
TO BE RUNNING INTO A WALL AS IT TRIED TO BUILD SOUTH WHICH IS AN
INDICATION OF THE STRENGTH OF THE CAP FARTHER SOUTH. SO WITH THAT
SAID WE TOOK OUT MENTION OF STORMS UNTIL AFTER 06Z. REALLY FEEL
THAT THE BEST CHANCES FOR THUNDERSTORMS MAY BE CLOSER TO 12Z WHEN
THE BOUNDARY IS EXPECTED TO SAG SOUTH AND BASICALLY BE DRAPED FROM
SOUTH CENTRAL TO EAST CENTRAL KANSAS. BY THIS TIME THERE IS STILL
GOOD ISENTROPIC LIFT IN THE 300K TO 305K LAYER AND STILL DECENT
MOISTURE TRANSPORT SHOOTING ACROSS THE AREA. ALSO... BETTER
DIFFLUENCE IS EXPECTED TO MOVE OVER THE AROUND THIS TIME.

CDB/JMC

&&

.PREV DISCUSSION... /ISSUED 322 PM CDT WED MAR 21 2007/

SYNOPSIS...
AS OF 20Z...COLD FRONT WAS SURGING SOUTH/SOUTHEAST ACROSS SOUTHERN
NEBRASKA. A DRYLINE EXTENDED SOUTH THROUGH NORTH
CENTRAL/CENTRAL/SOUTH CENTRAL KANSAS...FROM A TRIPLE POINT ACROSS
SOUTH-CENTRAL NEBRASKA. IN THE MID/UPPER LEVELS...A LARGE SHORTWAVE
WAS PROGRESSING ACROSS THE NORTHERN ROCKIES/NORTHERN PLAINS. ANOTHER
WEAKER PERTURBATION WAS PROGRESSING ACROSS SOUTHWEST KANSAS...WITH
INCREASINGLY DIFFLUENT FLOW ALOFT SPREADING NORTHEASTWARD FROM NEW
MEXICO/TEXAS. PER VISIBLE SATELLITE...BACK EDGE OF DEEPER MOISTURE
IS JUST WEST OF I-135...AND MAY BE AN INITIATION POINT FOR
THUNDERSTORMS LATE AFTERNOON/EVENING.

KLEINSASSER

DISCUSSION...
TONIGHT:
CONVECTIVE INITIATION THIS EVENING OVER CENTRAL/SOUTH-CENTRAL KS IS
QUESTIONABLE. MORNING RAOBS AND CURRENT MODEL SOUNDINGS INDICATE A
MASSIVE WARM SECTOR CAP BELOW A SUBSTANTIAL ELEVATED MIXED LAYER.
MID/UPPER LEVEL SUPPORT IS MARGINAL...SO INITIATION IS DEPENDANT ON
PRIMARILY DRYLINE CONVERGENCE. IF CAP CAN BE OVERCOME...AMPLE
INSTABILITY AND SHEAR WILL PROMOTE DISCRETE SUPERCELLS. GIVEN
20-25KTS OF 0-1KM SHEAR...DECENT 0-3 KM SHEAR/HELICITY...AND
FAVORABLE LCL HEIGHTS...A TORNADO CANNOT BE RULED OUT. IF THINGS CAN
INITIATE...THINKING ALONG AND WEST OF I-135 WILL BE THE PRIME
LOCATION FOR INITIATION. LATER TONIGHT...LOW-LEVEL MOISTURE
TRANSPORT INCREASES ACROSS EASTERN KANSAS...AHEAD OF THE COLD FRONT.
THINKING AN MCS MAY MOVE/DEVELOP OVER EASTERN KANSAS AND PROGRESS
SOUTH-SOUTHEAST. IF THIS SCENARIO DEVELOPS (AS PORTRAYED BY LOCAL
WRF-NAM MODEL)...MCS MOTION MAY SLOW QUITE A BIT DUE TO LOW-LEVEL
FLOW BECOMING MORE PARALLEL TO MID/UPPER FLOW...AND COLD FRONT
SLOWING DOWN. CONSEQUENTLY...THINKING HEAVY RAIN POTENTIAL
EXISTS...MAINLY EAST OF I-135. WITH RECENT 2-4 INCH RAINS...AND
POTENTIAL FOR THE BOUNDARY TO STALL ACROSS SOUTHERN KANSAS
THURSDAY-THURSDAY NIGHT...DECIDED TO GO WITH A FLOOD WATCH 1 AM
TONIGHT THROUGH 7 AM FRIDAY.

THURSDAY-FRIDAY:
THINKING PERSISTENT SHOWER/THUNDERSTORM CHANCES WILL CONTINUE ACROSS
THE AREA...AS BOUNDARY STALLS. LOCATION OF BOUNDARY WILL BE KEY TO
PRECIPITATION LOCATION...BUT SOUTHERN KANSAS IS THE CONSENSUS.
THINKING GFS MAY BE TOO FAR NORTH...GIVEN CURRENT COLD FRONTAL
PROGRESS OVER NEBRASKA. THURSDAY NIGHT MAY ACTUALLY BE THE WETTEST
PERIOD...GIVEN THE POTENTIAL FOR WEAK SHORTWAVE ENERGY TO EJECT OUT
OF THE SOUTHWEST CONUS CLOSED/SLIGHTLY CUTOFF LOW.

SATURDAY-SUNDAY:
MODEL CONSENSUS HAS BEEN TO EJECT THE SOUTHWEST CONUS TROUGH
NORTHEAST DURING THIS TIME...SO WILL CONTINUE SHOWERS/THUNDERSTORM
CHANCES. WIDESPREAD SEVERE WEATHER POTENTIAL APPEARS SOMEWHAT
UNFAVORABLE WITH THIS SYSTEM...GIVEN DEEP SUBTROPICAL FEED ACTING TO
LESSEN MID-LEVEL LAPSE RATES.

MONDAY-WEDNESDAY:
MAY SEE CONTINUED LOW PRECIPITATION CHANCES MONDAY...WITH THE
POTENTIAL FOR A LINGERING FRONTAL BOUNDARY. TUESDAY MAY BE THE DAY
OF REST...BEFORE A RATHER SUBSTANTIAL WESTERN CONUS TROUGH
APPROACHES THE PLAINS. ECMWF AND GFS ARE ACTUALLY IN SOMEWHAT GOOD
AGREEMENT WITH THIS SYSTEM THUS FAR. CURRENT RUNS WOULD INDICATE
SEVERE WEATHER AGAIN BY WEDNESDAY...BUT THREAT IS TOO FAR OUT TO TRY
AND PINPOINT.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    56  64  52  69 /  50  50  60  40
HUTCHINSON      53  62  50  67 /  50  40  50  40
NEWTON          54  63  51  68 /  50  50  60  40
ELDORADO        56  64  52  69 /  50  60  60  40
WINFIELD-KWLD   58  68  53  70 /  40  60  60  40
RUSSELL         48  59  46  65 /  40  20  40  40
GREAT BEND      49  61  47  66 /  30  30  50  40
SALINA          50  60  47  65 /  60  30  50  40
MCPHERSON       52  62  49  67 /  50  40  50  40
COFFEYVILLE     59  70  54  71 /  50  60  60  40
CHANUTE         58  67  53  69 /  50  60  60  40
IOLA            57  65  53  69 /  60  60  60  40
PARSONS-KPPF    59  69  54  70 /  50  60  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 1 AM CDT THURSDAY THROUGH FRIDAY MORNING FOR
KSZ069>072-083-092>096-098>100.

&&
Hazardous weather outlook, Mar 21, 9:41 PM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
941 PM CDT WED MAR 21 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-230345-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
941 PM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP LATE TONIGHT ACROSS
MAINLY SOUTH CENTRAL AND SOUTHEASTERN KANSAS AS A COLD FRONT
SLIDES INTO THE AREA. A FEW OF THE STORMS MAY BE STRONG WITH HAIL UP
TO NICKEL SIZE AND HEAVY DOWNPOURS. ALSO...DUE TO RECENT HEAVY
RAINFALL...A FLOOD WATCH REMAINS IN EFFECT FOR PART OF SOUTH
CENTRAL AND SOUTHEASTERN KANSAS. PLEASE REFER TO THE FLOOD WATCH
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE FOR THURSDAY AND
THURSDAY NIGHT...AS A FRONTAL BOUNDARY LINGERS ACROSS THE AREA.
IT APPEARS STRONG STORMS WILL BE POSSIBLE...BUT THE GREATEST
THREAT MAY BE HEAVY RAINFALL AND FLOODING ACROSS PRIMARILY SOUTH
CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE FLOOD WATCH
PRODUCT FOR MORE DETAILS.

SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE FRIDAY THROUGH
SUNDAY NIGHT...AS A WARM FRONT LIFTS NORTHWARD...AND A STORM
SYSTEM APPROACHES FROM THE SOUTHWEST. PRELIMINARY INDICATIONS
SUGGEST THAT AT LEAST STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BDK/ADK/JMC

In the hours before

Special weather statement, Mar 22, 3:00 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
300 AM CDT THU MAR 22 2007

KSZ068-083-220830-
HARVEY-SEDGWICK-
300 AM CDT THU MAR 22 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARVEY AND SEDGWICK COUNTIES...

AT 258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEDGWICK...OR 8 MILES SOUTHWEST OF NEWTON...
AND MOVING NORTHEAST AT 40 MPH.

PENNY SIZED HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS
THUNDERSTORM.

PEOPLE IN EASTERN HARVEY AND NORTHEASTERN SEDGWICK COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE
STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER
THREATENS.

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 3:38 AM CDTSevere Thunderstorm WarningICTChase20 min
Mar 22, 4:20 PM CDTSevere Thunderstorm WarningICTHarper, Kingman24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.